Wyoming, 2014

Flooding in Wyoming, June 1, 2014

June 1, 2014 · NWS RIW · 3 events in 2 counties and zones

An active period of snowmelt came to an end at the start of June. Cooler air behind a cold front lowered temperatures on May 31 slowing the snowmelt and allowing rivers to recede.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An active period of snowmelt came to an end at the start of June. Cooler air behind a cold front lowered temperatures on May 31 slowing the snowmelt and allowing rivers to recede. The Wind River and Medicine Lodge Creek both retreated below flood stage on the morning of June 1. The flooding was generally limited to lowland areas nearest the waterways. Sandbagging efforts around Dubois and at a state archaeological site near Hyattville proved successful. More information regarding the onset of this flood episode can be found in the May 2014 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 31, 10:02 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, May 31, 10:02 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1102 PM MDT SAT MAY 31 2014

.UPDATE...SCATTERED SHOWERS TO OCCUR OVERNIGHT WITH ISOLATED
THUNDERSTORMS. NO NEW FLOODING ISSUES LATE THIS EVENING WITH
MINOR RISES.

.SHORT TERM...TONIGHT THROUGH SUNDAY (ISSUED SATURDAY AFTERNOON)

UPPER SHORTWAVE TROUGH OVR PAC NW STATES WILL MOVE EWD ACROSS THE
NRN ROCKIES TODAY. SLIGHTLY STRONGER UPR SW FLOW ALOFT WILL ALSO
MOVE INTO THE GREAT BASIN AND CNTRL ROCKIES...THEN E INTO THE HIGH
PLAINS. OTHERWISE A SFC L CURRENTLY EXTENDS FROM UT THRU SWRN WY AND
INTO N CNTRL WY. SELY LL WINDS ARE ALSO CURRENTLY MOVING TOWARD TO
THE NRN PORTION OF THE EXTENDED LOW FROM WRN NE AND ERN WY...AND
INTO POINTS FURTHER N INTO MT. SFC DEW POINTS CURRENTLY INTO THE MID
TO UPR 40S IN OUR CWA...WITH 50S BY THE TIME YOU GET TO SHERIDAN'S
AREA. FURTHER SOUTH EARLY THIS AFTERNOON...WINDS HAVE ALREADY COME
AROUND TO THE SW AND DPTS ARE LOWERING...SO THIS MAY ELIMINATE
NATRONA FROM SVR CONTENTION THIS AFTERNOON.

MORNING SOUNDINGS AROUND THE REGION SHOW STRONG LAPSE RATES WHICH
FCST SOUNDS SHOW TO EXPAND TO THE E WITH DAYTIME HEATING. THE WARM
SECTOR OF THE LOW PRESSURE AREA DESCRIBED ABOVE WILL CONTINUE TO
DESTABILIZE THRU THE DAY...WITH ML CAPE MAXING OUT BETWEEN 1000 AND
1500 J/KG FROM NRN NATRONA THRU JOHNSON COUNTY. MODEST UPR FORCING
FROM WRN TROF...NOSE OF WEAK JET...UPR DIFFLUENT FLOW...LEE
TROF/BOUNDARY...AND TERRAIN WILL ALL COMBINE WITH UPSLOPE WINDS EAST
OF THE BIG HORNS...AND TO A LESSER EXTEND WEST INTO THE CNTRL
BASINS...TO TRIGGER AND PROMOTE CONVECTIVE DEVELOPMENT BY MID/LATE
AFTERNOON. FIRST INDICATIONS OF THE UPR LVL FORCING AND DYNAMICS
ALREADY BEING FELT IN SWEETWATER COUNTY THIS MORNING AS WEAK CAP IS
LIFTED AND ISOLATED THUNDERSTORMS ARE GROWING. SHEAR OF 25 TO 35 KTS
FROM 0 TO 6KM CAN BE EXPECTED ...AND WILL ALLOW FOR SOME
ORGANIZATION OF CONVECTION...INCLUDING A FEW SUPERCELLS...WITH THE
STRONGEST CELLS CAPABLE OF PRODUCING LARGE HAIL AND SEVERE WIND
GUSTS. A STORM OR TWO MAY ALSO BE ABLE TO PRODUCE A TORNADO OR
TWO...ESPECIALLY OVR THE NRN MOST AREAS OF JOHNSON COUNTY WHERE LL
SHEAR WILL BE MAXIMIZED AS WINDS TRY TO BACK AT THE SURFACE FOR A
BRIEF PERIOD AHEAD OF THE ARRIVAL OF A COLD FRONT INTO THE AREA LATE
AFTERNOON/EARLY EVENING...ALTHOUGH THE POTENTIAL LOOKS BETTER IN FAR
NERN WY TO SERN MT. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE
AGAIN...ESPECIALLY IN THE BIG HORN MOUNTAINS. WEST OF A POWELL TO
WORLAND TO CASPER LINE...EXPECT CONVECTION TO GENERALLY BE LESS
THAN SEVERE.

SHOWERS/THUNDER LINGER OVERNIGHT...AND THRU SUNDAY AFTERNOON...
ESPECIALLY ACROSS THE NRN ZONES...NORTH OF THE FRONT AND WHERE THE
MAIN UPR TROF FROM THE PAC NW WILL TRACK. ONLY ISOLATED MODEST
THUNDER EXPECTED AT THIS TIME IN LATE MORNING/EARLY AFTERNOON
PERIOD. HIGH TEMPS MUCH COOLER...ONLY RANGING INTO THE LOWER 70 AT
LOWER ELEVATIONS. DRYING PERIOD ENSUES BY THE END OF THE
DAY SUNDAY

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

SPLIT FLOW PATTERN WITH NORTHERN STREAM COMING ACROSS PACIFIC NORTHWEST
INTO NORTHERN ROCKIES...AND SOUTHERN STREAM IN SOUTHWEST FLOW COMING
NORTHEAST FROM DESERT SOUTHWEST WILL START OUT SUNDAY EVENING WITH
BEST CHANCE OF SHOWERS AND THUNDERSTORMS IN THE NORTHERN STREAM IMPACTING
NORTH AND EAST AREAS.  DRY AND WARMER SOUTHWEST FLOW ACROSS THE
SOUTH INTO CENTRAL AREAS WILL SUPPORT EARLIER BUT FEWER SHOWERS AND
THUNDERSTORMS WITH FEWER CLOUDS.  CONVECTION WILL DIE OUT EARLY IN
SOUTH AND CENTRAL AREAS AND LINGER ACROSS THE NORTH THROUGH THE
NIGHT. FLOW PATTERN WILL SHIFT SOUTH WITH TIME WITH THE NORTHERN
STREAM EXPECTED TO BE THE MAIN PLAYER THROUGH SATURDAY.  THIS WILL
DECREASE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH AND CENTRAL
AREAS...LEAVING THE NORTH AND EAST AS THE PRIMARY FOCUS FOR
CONVECTION.  WEAK COLD FRONTAL SURGES WILL WORK INTO THE NORTH AND
EAST WITH LOW LEVEL CONVERGENCE AIDING CONVECTION.  TEMPERATURES
WILL COOL IN THE NORTH AND EAST WITH WARMING AND DRYING AIR IN THE
SOUTHWEST OVERALL.  MODELS IN FAIR AGREEMENT WITH MUCH TOO MUCH
PRECIPITATION DUE TO LOWER MODEL RESOLUTION.  CONVECTION WILL BE
MOST NUMEROUS OVER THE NORTHERN MOUNTAINS AND EASTERN PLAINS.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

SCATTERED SHOWERS WILL OCCUR OVERNIGHT AND SUNDAY WITH ISOLATED
THUNDERSTORMS. SHOWERS WILL BE MORE NUMEROUS OVER NORTHERN WY
SUNDAY. THE SHOWERS AND STORMS WILL DECREASE AFTER 01Z MONDAY WITH
ISOLATED SHOWERS LINGERING OVER THE NORTH UNTIL 06Z MONDAY. VFR
CONDITIONS WILL PREVAIL WITH LOCAL MVFR CONDITIONS WITH STORMS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR UNTIL 21Z
SUNDAY. AFTER 21Z SUNDAY...LINGERING SHOWERS WILL OCCUR OVER THE
MOUNTAINS OF NW WY UNTIL 01Z MONDAY. VFR CONDITIONS WILL PREVAIL
WITH LOCAL MVFR CONDITIONS IN NW WY UNTIL 00Z MONDAY.

&&

.HYDROLOGY...

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON FOR THE
NORTH AND SOUTH FORKS OF THE SHOSHONE RIVER BASIN...

...FLOOD WATCH IS NOW IN EFFECT THROUGH SUNDAY AFTERNOON FOR STREAMS
AND CREEKS ALONG THE CENTRAL BIG HORN MOUNTAINS...

COOLER TEMPS ON SUNDAY. OTHERWISE EXPECT NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES FOR MUCH OF NEXT WEEK.

EXPECT LIGHT SHOWERS AROUND THE NORTHERN HALF OF THE FORECAST
AREA FOR SUNDAY...WITH ONLY A FEW EMBEDDED WEAKER THUNDERSTORMS IN
THE AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH THROUGH SUNDAY AFTERNOON WYZ003-004-006-008>010.

&&

SHORT TERM...BRAUN
LONG TERM...C.BAKER
AVIATION...AR
HYDROLOGY...BRAUN
Hazardous weather outlook, May 31, 9:58 PM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1058 PM MDT SAT MAY 31 2014

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1058 PM MDT SAT MAY 31 2014

...FLOOD WARNING CONTINUES FOR THE WIND RIVER NEAR DUBOIS AND
RIVERTON...
..FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON FOR THE
NORTH AND SOUTH FORKS OF THE SHOSHONE RIVER BASIN...
...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON FOR
STREAMS AND CREEKS ALONG THE CENTRAL BIG HORN MOUNTAINS...

.DAY ONE...TODAY AND TONIGHT

HIGH RIVER AND CREEK LEVELS FROM MOUNTAIN SNOWMELT...WITH MAINLY
MINOR FLOODING EXPECTED IN SOME LOCATIONS.  PLEASE SEE RIVER FLOOD
PRODUCTS FOR ADDITIONAL DETAILS ON ONGOING OR EXPECTED FLOODING IN
YOUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THROUGH THE PERIOD...HIGH RUNNING RIVERS AND CREEKS WITH SOME
FLOODING IN A FEW LOCATIONS.

SUNDAY...THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL WYOMING.

TUESDAY THOUGH FRIDAY...A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...MAINLY ACROSS NORTH AND CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED FLOODING OR STREAMS RUNNING NEAR BANKFULL.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 31, 6:03 PM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
703 PM MDT SAT MAY 31 2014

WYZ003-010200-
CODY FOOTHILLS-
703 PM MDT SAT MAY 31 2014

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS NORTHERN PARK
COUNTY THROUGH 800 PM. THE TOWN OF CODY WILL SEE LOCALLY HEAVY
RAIN AND SMALL HAIL UNTIL 720 PM. THE STORMS WILL IMPACT CLARK AND
POWELL AFTER 730 PM WITH LOCALLY HEAVY RAIN AND SMALL HAIL. WIND
GUSTS TO 35 MPH WILL ALSO BE LIKELY.

IF THUNDERSTORMS APPROACH YOUR AREA...SEEK SHELTER INDOORS.

AR
Local storm report, May 31, 10:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1131 PM MDT SAT MAY 31 2014

...CORRECTED EVENT TIME BASED ON RADAR DATA...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          34 NNW PINEDALE         43.32N 110.12W
05/31/2014                   SUBLETTE           WY   PUBLIC

            REPORT AND FACEBOOK PICTURE OF BRIEF TORNADO OVER DOLLAR
            LAKE. WATER WAS LIFTED FROM THE LAKE INTO THE FUNNEL.

&&

JANGLIN/KALLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fremont

When
June 1, 12:00 AM MST to 6:00 AM MST
Where
Fremont County, 0.93 mi E of Dubois Muni Arpt to 1.05 mi WSW of Dubois
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.549, -109.681

Minor flooding on the Wind River near Dubois came to an end at 0600MST on Sunday, June 1, as the river receded below flood stage of 5.0 feet. Cooler air sweeping across Wyoming along with a decreasing snowpack slowed the snowmelt and ended the flood threat for the season. Sandbagging was completed for a few homes with riverfront property to protect them from flood waters.

Flood, Fremont

When
June 1, 12:00 AM MST to 6:45 AM MST
Where
Fremont County, 2.08 mi SW of Riverton to 1.48 mi S of Riverton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.010, -108.410

Cooler air behind a cold front and a decreasing mountain snowpack helped the Wind River recede to below flood stage of 9.0 feet at 0645MST on Sunday, June 1. The only areas impacted by the flood waters were lowlands nearest the river.

Flood, Big Horn

When
June 1, 12:00 AM MST to 9:15 AM MST
Where
Big Horn County, 4.6 mi NE of Hyattville to 4.22 mi NE of Hyattville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.300, -107.538

The gauge on Medicine Lodge Creek in Medicine Lodge State Archaeological Site fell below flood stage of 3.5 feet at 0915MST on Sunday, June 1. A decreasing mountain snowpack and cooler air in the wake of a cold front brought an end to the snowmelt and flooding. The river ran high for roughly the first half of June but additional flooding did not occur.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525703, 525705, 525707.